Metformin-Induced Generalized Fixed Drug Eruption With Cutaneous Hemophagocytosis

    loading  Checking for direct PDF access through Ovid

Abstract

Fixed drug eruption (FDE) consists of recurrent dusky-red to brownish macules or patches at the same sites after the readministration of the causative drug. It usually presents as a solitary lesion, but generalized eruptions have been described. The most frequently implied drugs are antibiotics, anticonvulsants, and analgesics. Only 2 cases due to metformin have been reported. Histopathologic features of FDE include vacuolar degeneration of the basal layer, necrotic keratinocytes, and superficial and deep perivascular lymphocytic infiltrate. Cutaneous hemophagocytosis in the context of a FDE has not been previously reported. We describe the case of an 86-year-old man who developed a pruritic generalized macular eruption of reddish to violaceous patches. Skin biopsy was performed and the dermal infiltrate was immunohistochemically studied. Histopathology showed interface dermatitis with vacuolar degeneration of the basal layer, necrotic keratinocytes, and superficial and deep perivascular lymphohistiocytic infiltrate. In deep dermis, histiocytes with engulfed cells inside their cytoplasm were seen. Lymphoid enhancer binding factor 1 immunostain demonstrated that most of these cells were lymphocytes. We present the first case with cutaneous hemophagocytosis in the context of a metformin-induced generalized FDE. In this particular case, hemophagocytosis was just a histopathologic finding with no systemic consequences for the patient.

Related Topics

    loading  Loading Related Articles